Beta-Blocker Toxicity Clinical Presentation
- Author: Adhi Sharma, MD; Chief Editor: Asim Tarabar, MD more...
History and Physical Examination
Ideally, the clinician should determine the specific beta-blocker involved, the quantity, and the time of the overdose. Unfortunately, these details are often not immediately available. When a history of intentional overdose is lacking, beta-blocker toxicity can go unrecognized as a cause of bradycardia and hypotension.
Information regarding the patient's underlying medical condition may be a clinical clue to the possibility of an overdose.
Hoot et al note the risk of chronic beta-blocker toxicity in patients with impaired clearance. They report such a case in a young woman with end-stage renal disease requiring peritoneal dialysis who was receiving antihypertensive treatment with atenolol, which unlike most beta-blockers is excreted primarily by the kidney, and which is poorly cleared by peritoneal dialysis. She presented with sudden onset of abdominal pain and hemodynamic instability with hypotension and relative bradycardia.
The initial evaluation of a comatose patient should include consideration of an occult overdose. If a patient is bradycardic and hypotensive, the clinician should consider a beta-blocker or calcium channel blocker overdose. Other associated symptoms may include hypothermia, hypoglycemia, and seizures. Hypoglycemia is relatively uncommon, but it is described in patients with unstable diabetes and in children; beta-blocking drugs may cause hypoglycemia by inhibiting glycogenolysis.
Myocardial conduction delays with decreased contractility typify the acute beta-blocker ingestion.
Cardiac output may diminish with resulting hypotension from bradycardia and negative inotropy. Hypotension due to the beta2-receptor blockade can be profound and jeopardize myocardial perfusion, creating a downward spiral of events.
Beta-blockers that are not sustained-release formulations are all rapidly absorbed from the gastrointestinal tract. The first critical signs of overdose can appear 20 minutes postingestion but are more commonly observed within 1-2 hours. In all clinically significant beta-blocker overdoses, symptoms develop within 6 hours.
Although the half-life of these compounds is usually short (2-12 h), half-lives in the overdose patient may be prolonged because of a depressed cardiac output, reduced blood flow to the liver and kidneys, or because of the formation of active metabolites.
Saturation kinetics prolong elimination at the type of high plasma concentrations that typically occur with overdose. Delayed absorption from long-acting preparations can significantly increase the apparent elimination half-life. Thus, prolonged effects (>72 h) after massive overdoses are not uncommon.
Asymptomatic intoxication occurs mainly in healthy persons with tolerance to these drugs who ingest beta-blockers that lack membrane-stabilizing effects or have a partial agonist effect (eg, pindolol). Individual sensitivity to beta-blockade may be significantly reduced in those patients who have tolerated therapeutic doses of up to 4 g of propranolol daily and in patients who have sustained deliberate overdoses of both practolol and propranolol without serious adverse effects.
Conversely, circulatory collapse may occur in patients with preexisting cardiac failure when sympathetic drive is inhibited by even a small dose of a particular beta-blocker.
Intermediate toxicity results in a moderate drop in blood pressure (systolic BP >80 mm Hg) and/or bradycardia (heart rate < 60 bpm).
Bradycardia with associated hypotension and shock (systolic BP < 80 mm Hg, heart rate < 60 bpm) defines severe beta-blocker toxicity. Patients with severe toxicity often manifest extracardiac manifestations of intoxication. Bradycardia, by itself, is not necessarily helpful as a warning sign because slowing of the heart rate and damping of tachycardia in response to stress is observed at therapeutic doses.
Although case reports have documented hypotension in the absence of bradycardia, blood pressure usually does not fall before the onset of bradycardia. Bradycardia may be isolated or accompanied by mild conduction disturbances.
A depressed level of consciousness and seizures may occur as a result of cellular hypoxia from poor cardiac output, a direct CNS effect caused by sodium channel blocking, or even as a result of hypoglycemia. The lipid-soluble agents have increased distribution into the brain, and these agents are associated with severe CNS toxicity.
Patients who have taken lipid-soluble beta-blockers, such as propranolol, frequently present with seizures after an overdose. Seizures are generalized and may be multiple but are usually brief, lasting seconds to minutes. Seizures occasionally have been reported after therapeutic use of esmolol and with overdose of alprenolol, metoprolol, and oxprenolol. Seizures are far more common after propranolol overdose.
Coma may be prolonged, depending on the half-life of the agent involved and the coexisting morbidity.
Long-term beta-blocker use has been linked with an acute reversible syndrome characterized by disorientation for time and place, short-term memory loss, emotional lability, a slightly clouded sensorium, and decreased performance on neuropsychometrics. For example, severe memory impairment developed in an 81-year-old woman taking propranolol 20 mg 3 times per day (note that the half-life of propranolol is longer in the elderly and in females). Effects were associated with an elevated propranolol blood level (163 mcg/L) and resolved after discontinuation of the drug.
Bronchospasm is a rare complication of beta-blocker therapy or overdose but is more likely in patients who already have bronchospastic disease. Sudden fatality following administration of therapeutic doses of beta-blocker has been reported in four patients with asthma. Pulmonary edema had been reported to occur as a result of cardiac failure. Respiratory arrest has also been described with beta-blocker intoxication, especially with propranolol, and is thought to be secondary to a central drug effect.
Brubacher JR. Beta-Adrenergic Antagonists. In: Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR, eds. Goldfrank’s Toxicologic Emergencies. 10th ed. New York, NY: McGraw-Hill Education; 2015.
Lopes P, Kataky R. Chiral interactions of the drug propranolol and a1-acid-glycoprotein at a micro liquid-liquid interface. Anal Chem. 2012 Mar 6. 84(5):2299-304. [Medline].
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015. 53 (10):962-1147. [Medline]. [Full Text].
Hoot NR, Benitez JG, Palm KH. Hemodynamically unstable: accidental atenolol toxicity?. J Emerg Med. 2013 Sep. 45(3):355-7. [Medline].
InnoPran XL [package insert]. GlaxoSmithKline. May 2, 2016. Available at [Full Text].
Wax PM, Erdman AR, Chyka PA, et al. beta-blocker ingestion: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila). 2005. 43(3):131-46. [Medline].
Escajeda JT, Katz KD, Rittenberger JC. Successful treatment of metoprolol-induced cardiac arrest with high-dose insulin, lipid emulsion, and ECMO. Am J Emerg Med. 2015 Aug. 33 (8):1111.e1-4. [Medline].
Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. J Toxicol Clin Toxicol. 1999. 37(6):731-51.
Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila). 2011 Apr. 49(4):277-83. [Medline].
Sebe A, Dişel NR, Açıkalın Akpınar A, Karakoç E. Role of intravenous lipid emulsions in the management of calcium channel blocker and β-blocker overdose: 3 years experience of a university hospital. Postgrad Med. 2015 Mar. 127 (2):119-24. [Medline].
Bania TC, Chu J, Perez E, Su M, Hahn IH. Hemodynamic effects of intravenous fat emulsion in an animal model of severe verapamil toxicity resuscitated with atropine, calcium, and saline. Acad Emerg Med. 2007 Feb. 14(2):105-11. [Medline].
Hayes BD, Gosselin S, Calello DP, Nacca N, Rollins CJ, Abourbih D, et al. Systematic review of clinical adverse events reported after acute intravenous lipid emulsion administration. Clin Toxicol (Phila). 2016 Jun. 54 (5):365-404. [Medline].